×

zbMATH — the first resource for mathematics

Modelling and analysis of the spread of AIDS epidemic with immigration of HIV infectives. (English) Zbl 1165.34377
Summary: We propose and analyze, a nonlinear mathematical model of the spread of HIV/AIDS in a population of varying size with immigration of infectives. It is assumed that susceptibles become infected via sexual contacts with infectives (also assumed to be infectious) and all infectives ultimately develop AIDS. The model is studied using stability theory of differential equations and computer simulation. Model dynamics is also discussed under two particular cases when there is no direct inflow of infectives. On analyzing these situations, it is found that the disease is always persistent if the direct immigration of infectives is allowed in the community. Further, in the absence of inflow of infectives, the endemicity of the disease is found to be higher if pre-AIDS individuals also interact sexually in comparison to the case when they do not take part in sexual interactions. Thus, if the direct immigration of infectives is restricted, the spread of infection can be slowed down. A numerical study of the model is also carried out to investigate the influence of certain key parameters on the spread of the disease.

MSC:
34D20 Stability of solutions to ordinary differential equations
92C50 Medical applications (general)
92D30 Epidemiology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Piccolo III, C.; Billings, L., The effect of vaccinations in an immigrant model, Math. comp. mod., 42, 291-299, (2005) · Zbl 1080.92056
[2] Shim, E., A note on epidemic models with infective immigrants and vaccination, Math. bios. engg., 3, 557-566, (2006) · Zbl 1118.34081
[3] Krilov, L.R., Emerging infectious disease issues in international adoptions: SARS, Avian influenza and measles, Curr. opin. infect. dis., 17, 391-395, (2004)
[4] Mukandavire, Z.; Garira, W.; Chiyaka, C., Asymptotic properties of an HIV/AIDS model with a time delay, J. math. anal. appl., 330, 916-933, (2007) · Zbl 1110.92043
[5] Anderson, R.M.; Medley, G.F.; May, R.M.; Johnson, A.M., A preliminary study of the transmission dynamics of the human immunodeficiency virus (HIV), the causative agent of AIDS, IMA J. math. appl. med. biol., 3, 229-263, (1986) · Zbl 0609.92025
[6] Anderson, R.M., The role of mathematical models in the study of HIV transmission and the epidemiology of AIDS, J. aids, 1, 241-256, (1988)
[7] May, R.M.; Anderson, R.M., Transmission dynamics of HIV infection, Nature, 326, 137-142, (1987)
[8] Bongaarts, J., A model for the spread of HIV infection and the demographic impact of AIDS, Statist. med., 8, 103-120, (1989)
[9] Busenberg, S.; Cooke, K.; Ying-Hen, H., A model for HIV in Asia, Math. bios., 128, 185-210, (1995) · Zbl 0833.92016
[10] Busenberg, S.; van den Driessche, P., Analysis of a disease transmission model in a population with varying size, J. math. biol., 28, 257-270, (1990) · Zbl 0725.92021
[11] De Arazoza, H.; Lounes, R., A nonlinear model for a sexually transmitted disease with contact tracing, IMA J. math. appl. med. biol., 19, 221-234, (2002) · Zbl 1014.92035
[12] Doyle, M.; Greenhalgh, D.; Blythe, S., Equilibrium analysis of a mathematical model for the spread of AIDS in a two sex population with mixing constraints, J. biol. syst., 6, 159-185, (1998)
[13] Gani, J.; Yakowitz, S.; Blount, M., The spread and quarantine of HIV infection in a prison system, SIAM J. appl. math., 57, 1510-1530, (1997) · Zbl 0892.92021
[14] Garnett, G.P.; Anderson, R.M., Sexually transmitted diseases and sexual behavior: insights from mathematical models, J. infect. diseases, 174, S150-S161, (1996)
[15] Greenhalgh, D.; Doyle, M.; Lewis, F., A mathematical treatment of AIDS and condom use, IMA J. math. appl. med. biol., 18, 225-262, (2001) · Zbl 0998.92032
[16] Koopman, J.S.; Jacquez, J.A.; Welch, G.W.; Simon, C.P.; Foxman, B.; Pollock, S.M.; Brath-Jones, D.; Adams, A.L.; Lange, K., The role of early HIV infection in the spread of HIV through populations, J. aids, 14, 249-258, (1997)
[17] Naresh, R.; Tripathi, A.; Omar, S., Modelling the spread of AIDS epidemic with vertical transmission, Appl. math. comput., 178, 262-272, (2006) · Zbl 1096.92038
[18] Tripathi, A.; Naresh, R.; Sharma, D., Modelling the screening of unaware infectives on the spread of HIV infection, Appl. math. comput., 184, 1053-1068, (2007) · Zbl 1111.92051
[19] Aggarwala, B.D., On two ODE models for HIV/AIDS development in Canada and a logistic SEIR model, Far east J. appl. math., 6, 25-70, (2002) · Zbl 1013.92039
[20] Srinivasa Rao, A.S.R, Mathematical modeling of AIDS epidemic in India, Current sci., 84, 1192-1197, (2003)
[21] Zhien, M.; Liu, J., Stability analysis for differential infectivity epidemic models, Nonlinear anal. RWA, 4, 841-856, (2003) · Zbl 1025.92012
[22] Brauer, F.; van den Driessche, P., Models for transmission of disease with immigration of infectives, Math. bios., 171, 143-154, (1995) · Zbl 0995.92041
[23] Kribs-Zaleta, C.M.; Lee, M.; Roman, C.; Wiley, S.; Hernandez-Suarez, C.M., The effect of the HIV/AIDS epidemic on africa’s truck drivers, Math. bios. engg., 2, 771-788, (2005) · Zbl 1097.92044
[24] Hsieh, Y.H.; Chen, C.H., Modelling the social dynamics of a sex industry: its implications for spread of HIV/AIDS, Bull. math. biol., 66, 143-166, (2004) · Zbl 1334.92404
[25] Hyman, J.M.; Li, J.; Stanley, E.A., The differential infectivity and staged progression models for the transmission of HIV, Math. bios., 155, 77-109, (1999) · Zbl 0942.92030
[26] Lin, X.; Hethcote, H.W.; van den Driessche, P., An epidemiological model for HIV/AIDS with proportional recruitment, Math. bios., 118, 181-195, (1993) · Zbl 0793.92011
[27] Anderson, R.M.; May, R.M., Infectious diseases of humans, Dynamics and control, (1991), Oxford University Press Oxford
[28] Korobeinikov, A.; Wake, G.C., Lyapunov functions and global stability for SIR, SIRS, and SIS epidemiological models, Appl. math. lett., 15, 955-960, (2002) · Zbl 1022.34044
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.